Minnesota, 2008

Hail in Minnesota, May 31, 2008

May 31, 2008 · NWS FGF · 21 events in 9 counties and zones

During the mid afternoon of the 31st, thunderstorms formed along a weak trough or wind shift line, which extended from Hallock to Fergus Falls. Temperatures in the mid 70s and dew points in the mid 50s near this boundary were enough to produce some large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

During the mid afternoon of the 31st, thunderstorms formed along a weak trough or wind shift line, which extended from Hallock to Fergus Falls. Temperatures in the mid 70s and dew points in the mid 50s near this boundary were enough to produce some large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at May 31, 1:26 PM CST, 4 minutes earlier.

Area forecast discussion, May 31, 1:26 PM CST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
226 PM CDT SAT MAY 31 2008

.SHORT TERM...
THIS AFTN WEATHER ABOUT AS EXPECTED...SFC LOW WHICH WAS BTWN HCO
AND YWG HAS MOVED TO JUST EAST OF GFK. AREA OF STRONGEST TSTMS
INTENSIFYING IN THIS AREA BTWN TVF AND GFK. AXIS OF HIGHER DEW PTS
(MID-UPR 50S) EXTEND IN BAND FROM TVF TO ADC-PKD SOUTHEAST. ALSO
AREA OF HIGHER DEW PTS IN THE LAKE TRAVERSE AREA UP TO NEAR FARGO
ALTHOUGH THIS AREA IS WEST OF THE MAIN WIND CONVERGENCE. SEE SWOMCD.
FZL AT 9800 FT OR SO AND BASED ON RADAR INFO AND OTHER
INFO...WOULD THINK NEED A BIT OVER 20 KFT FOR 50-55DBZ FOR PENNY
HAIL OR MORE.

VORT MAX/SFC LOW WILL MOVE SOUTHEAST AND OUT OF THE AREA EARLY
THIS EVENING WITH CLEARING.

ON SUNDAY...A SHORT WAVE WILL GO SOUTHWEST AROUND HUDSON BAY
SENDING A WEAK TROUGH SOUTHWARD INTO ERN ND/NW MN SUNDAY MIDDAY-
AFTN REACHING NR A PKD-FAR LINE AT 00Z MON. DEW PTS ARE A BIT LESS
THAN TODAY BUT TEMPS A BIT WARMER...WITH MODELS INDICATING 500 TO
1000 J/KG AVBL AT PEAK HEATING FOR A FEW CELLS TO FIRE ALONG WIND
SHIFT LINE. COORD WITH DLH AND INSERTED A LOW POP FOR TSTMS SUN
AFTN TO ACCOUNT THIS FRONT (MAINLY GFK-BDE-BJI 18-21Z AND FAR-PKD
(21Z-00Z).

WILL MAINTAIN LOW POPS SUNDAY NIGHT FAR SOUTHWESTERN FCST AREA AS
TROUGH HANGS UP OVER CNTRL ND INTO NE SD AND MOISTURE FROM NEXT
SYSTEM APPROACHES.

FOR MONDAY-TUESDAY...DIFFICULT FCST IN TERMS OF HOW PCPN AND STORM
SYSTEM WILL PLAY OUT. PER HPC DISCUSSION 12Z GFS IS OUTLIER IN
SHOWING STRONGER NRN LOW IN NE SD MONDAY AFTN AND MOVING IT EAST
QUITE FAST WITH HIGH BUILDING IN ON TUESDAY. CONSENSUS OF OTHER
MODELS INCLUDING NAM/UKMET/CANADIAN WAS FOR A BIT SLOWER SOLN AND
ALSO A BIT FARTHER SOUTH PLACEMENT OF PCPN MAX WITH HIGH PRESSURE
POSSIBLY KEEPING FAR NRN AREAS DRY. CONFIDENCE WAS HIGH ENOUGH IN
THE FAR SOUTH FOR LIKELY POPS MONDAY AFTN-MON NIGHT...WITH CHC
POPS ELSEWHERE.

.LONG TERM... /WED THROUGH SAT/
MODELS CURRENTLY SHOWING LONG TERN STARTING IN A FAIRLY ZONAL
PATTERN AND AN ACTIVE WEEK IS EXPECTED. THERE ARE SOME DISCREPANCIES
AMONGST FEATURES EARLY IN THE PERIOD...WITH THE ECMWF SHOWING AN
UPPER LEVEL LOW PUSH ACROSS SRN CANADA AND BROAD LOW PRESSURE OVER
THE CNTRL US AT THE SFC. EARLY IN THE PD...GFS IS SHOWING A SFC
HIGH OVER THE NORTHERN PLAINS...THEREFORE DRY ON WED/THU. CANADIAN
MORE CLOSELY RESEMBLES THE ECMWF...THUS LEANING TOWARD THE MORE
ACTIVE WEATHER SOLUTION AND KEEP CHANCE POPS IN THROUGH MOST OF THE
LONG TERM.

&&

.AVIATION...
A WEAK UPPER LEVEL DISTURBANCE MOVING THROUGH NW MINNESOTA AND CLEAR
SKIES PROVIDING DECENT HEATING WILL RESULT IN A VFR CUMULUS DECK
SETTING UP OVER MOST OF THE AREA BY MID AFTERNOON. EXPECT SOME RAIN
SHOWERS WITH AN ISOLATED THUNDERSTORM OR TWO...MAINLY OVER
MINNESOTA. CONDS SHOULD REMAIN VFR WITH THE EXCEPTION OF ANY HEAVIER
SHOWERS OR THUNDERSTORMS PASSING OVER THE TAF SITES.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE/SPEICHER
Hazardous weather outlook, May 31, 5:17 AM CST, 8 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
617 AM CDT SAT MAY 31 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-011130-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
617 AM CDT SAT MAY 31 2008

...SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS A PORTION OF WEST
CENTRAL MINNESOTA TODAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR TODAY. THE MOST FAVORABLE
LOCATION FOR DEVELOPMENT WILL BE ALONG AND EAST OF THE RED RIVER
VALLEY DURING THE LATE MORNING AND AFTERNOON HOURS. A FEW STRONGER
STORMS MAY REACH SEVERE LIMITS...ESPECIALLY ACROSS THE FERGUS
FALLS...DETROIT LAKES...AND PARK RAPIDS AREA. THE MAIN THREATS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS THROUGH A MAJORITY OF THE
UPCOMING WORK WORK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON.

TG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 hail. Local standard time, as filed.

Hail, Pennington

When
May 31, 1:30 PM CST
Where
Pennington County, 6.93 mi WSW of St Hilaire
Measured
0.75 in hail
Reported by
Public
Coordinates
47.970, -96.350

Hail, Mahnomen

When
May 31, 1:45 PM CST
Where
Mahnomen County, 3.94 mi NE of Beaulieu
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.370, -95.760

The fields looked white like cotton.

Hail, Red Lake

When
May 31, 1:48 PM CST
Where
Red Lake County, 0.46 mi E of Plummer
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.920, -96.040

Hail, Clay

When
May 31, 2:05 PM CST
Where
Clay County, 4.15 mi S of Hawley Muni Arpt
Measured
1 in hail
Reported by
Public
Coordinates
46.820, -96.350

Hail, Mahnomen

When
May 31, 2:14 PM CST to 2:20 PM CST
Where
Mahnomen County, 2.89 mi ENE of Mahkonce
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
47.340, -95.560

Hail fell throughout the Roy Lake area along the Clearwater and Mahnomen County line.

Hail, Clearwater

When
May 31, 2:15 PM CST to 2:20 PM CST
Where
Clearwater County, 7.99 mi W of Zerkel
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
47.330, -95.550

Hail covered the ground.

Hail, Mahnomen

When
May 31, 2:15 PM CST
Where
Mahnomen County, 2.44 mi ESE of Naytahwaush
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
47.260, -95.580

Hail, Polk

When
May 31, 2:25 PM CST
Where
Polk County, 4.63 mi NE of Erskine Muni Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
47.710, -95.890

Hail, Clearwater

When
May 31, 2:35 PM CST to 2:40 PM CST
Where
Clearwater County, 9.03 mi S of Zerkel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
47.190, -95.400

Hail, Polk

When
May 31, 2:40 PM CST
Where
Polk County, 0.83 mi NE of Mc Intosh
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.640, -95.890

Hail, Marshall

When
May 31, 3:00 PM CST
Where
Marshall County, 3.09 mi ENE of Viking
Measured
0.75 in hail
Reported by
Public
Coordinates
48.220, -96.360

Hail, Becker

When
May 31, 3:10 PM CST
Where
Becker County, 0.94 mi E of Two Inlets
Measured
0.88 in hail
Reported by
Public
Coordinates
47.050, -95.200

Hail, Mahnomen

When
May 31, 3:20 PM CST
Where
Mahnomen County, 3.49 mi NW of Naytahwaush
Measured
0.88 in hail
Reported by
Public
Coordinates
47.300, -95.690

Hail, Hubbard

When
May 31, 3:25 PM CST
Where
Hubbard County, 3.58 mi NNW of Park Rapids
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.970, -95.090

Hail, Mahnomen

When
May 31, 3:30 PM CST to 3:50 PM CST
Where
Mahnomen County, 0.69 mi S of Naytahwaush
Measured
1 in hail
Reported by
Public
Coordinates
47.260, -95.630

Hail fell in sheets and covered the ground.

Hail, Clearwater

When
May 31, 3:55 PM CST
Where
Clearwater County, 12.27 mi SSW of Zerkel
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.170, -95.520

The hail fell along the Becker and Clearwater County line and highway 113.

Hail, Becker

When
May 31, 3:59 PM CST to 4:03 PM CST
Where
Becker County, 12.21 mi NNW of Pine Pt Agency
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.140, -95.490

The hail fell along the northeast shore of Big Elbow Lake.

Hail, Becker

When
May 31, 4:20 PM CST
Where
Becker County, 4.17 mi N of Tamarac Refuge
Measured
0.88 in hail
Reported by
Public
Coordinates
47.030, -95.610

Hail, Red Lake

When
May 31, 4:25 PM CST to 4:30 PM CST
Where
Red Lake County, Marcoux Corners
Measured
0.75 in hail
Reported by
Public
Coordinates
47.770, -96.270

The ground was covered with hailstones near the Polk and Red Lake County line near Marcoux Corner.

Hail, Polk

When
May 31, 4:29 PM CST
Where
Polk County, 4.37 mi NNE of Dugdale
Measured
0.75 in hail
Reported by
Public
Coordinates
47.760, -96.240

The hail fell near Marcoux Corner at the intersection of Polk and Red Lake Counties.

Hail, Mahnomen

When
May 31, 5:15 PM CST
Where
Mahnomen County, 3.12 mi NW of Bejou
Measured
0.75 in hail
Reported by
Public
Coordinates
47.480, -96.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2008Every state in 2008This day in weather historyWarnings in Minnesota, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 105539, 105540, 105541, 105542, 105543, 105545, 105546, 105548, 105549, 105551, 105552, 105553, 105554, 105555, 105557, 105559, 105560, 105561, 105563, 105565, 105566.